Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 1, NWS Midland/Odessa, TX

June 28, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jun 28, 2016, 10:26 PM CDT for Presidio County, Texas. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 10:26 PM CDT (03:26 UTC)
Expired
Jun 30, 2016, 7:00 PM CDT
In force
45 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

316 
WGUS44 KMAF 290326
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1026 PM CDT TUE JUN 28 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Recent heavy rain will force Candelaria to briefly hit flood stage Wednesday.
Additional rain could extend flood conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No additional statement are planned.

&&

TXC377-291926-
/O.NEW.KMAF.FL.W.0001.160629T0326Z-160701T0000Z/
/CDET2.1.ER.160628T2242Z.160628T2245Z.160630T1200Z.NO/
1026 PM CDT TUE JUN 28 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Thursday evening, or until the warning is cancelled.
* At 10PM Tuesday the stage was 8.1 feet (2.5 meters).
* flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 8.6 feet (2.6 meters) by tomorrow evening.
  The river will fall below flood stage by Thursday morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 8.6 feet (2.6 meters) on 
Jun 16 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    8.1   Tue 10 PM   8.5   8.4   8.3   8.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.5   Tue 10 PM   2.6   2.6   2.5   2.5

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
2 follow-up statements
834 
WGUS84 KMAF 291347
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 AM CDT WED JUN 29 2016

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Recent heavy rain will bring Candelaria river level briefly to flood
stage Wednesday. Additional rain could extend flood conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later today.

&&

TXC377-300547-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-160630T0625Z/
/CDET2.1.ER.160628T2242Z.160628T2245Z.160629T1825Z.NO/
847 AM CDT WED JUN 29 2016

The Flood Warning continues for
  the Rio Grande at Candelaria 3N.
* until late tonight, or until the warning is cancelled.
* At  8AM Wednesday the stage was 7.7 feet (2.4 meters).
* flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 8.6 feet (2.6 meters) by this afternoon.  The river 
  will fall below flood stage by this afternoon.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 8.7 feet (2.7 meters) on 
Jun 28 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    7.7   Wed  8 AM   5.6   5.2   4.9   5.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.4   Wed  8 AM   1.7   1.6   1.5   1.5

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
194 
WGUS84 KMAF 291909
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT WED JUN 29 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Crest has passed Candelaria 3N and river stage is rapidly falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-291939-
/O.CAN.KMAF.FL.W.0001.000000T0000Z-160630T0625Z/
/CDET2.1.ER.160628T2242Z.160628T2245Z.160628T2248Z.NO/
209 PM CDT WED JUN 29 2016

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  1PM Wednesday the stage was 7.8 feet (2.4 meters).
* Fell below flood stage at 17:48 PM Tuesday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 5.8 feet (1.8 meters)
  by tomorrow morning.
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 8.7 feet (2.7 meters) on 
Jun 28 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    7.8   Wed  1 PM   5.8   5.4   5.1   4.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.4   Wed  1 PM   1.8   1.6   1.6   1.5

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jun 28, 9:32 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 28, 9:32 PM CDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
932 PM CDT TUE JUN 28 2016

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Grids have been updated for Severe Thunderstorm Watch Box # 308
until 08z Wednesday for Borden, Dawson and Scurry counties of west
Texas.

Also increased pops in those 3 counties in the watch box overnight
and increased qpf grid.

Updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 644 PM CDT TUE JUN 28 2016/

DISCUSSION...

AVIATION...
VFR conditions expected overall. Will have a few storms near MAF
through 01z that could have gusty outflows with blowing dust
producing brief MVFR vsbys.

PREV DISCUSSION... /issued 149 PM CDT TUE JUN 28 2016/

DISCUSSION...

Showers and storms continue to develop this afternoon in a couple of
clusters across our region. The first area is across the higher
terrain and is associated with the weakening upper low that has
moved into northern Mexico. These storms are producing some heavy
rain and should continue to move east into the evening hours. The
other main area of convection appears to be forming along a weak
boundary across the Permian Basin. These storms are moving very
slowly south and with daytime heating should continue to develop.
Some Hi-Res models show a thunderstorm complex forming near
Amarillo this afternoon and part of it moving south toward our
region overnight. Although this is a low probability, it is not
out of the question due to high amounts of moisture and some
instability across the region. Will leave at least some low PoPs
in tonight across the northern half of the area.

The upper ridge will return by midweek as it builds in from the
northwest, though mid level heights won't be too high. Showers and
storms will stay mostly confined to the mountains tomorrow before
more extensive drying occurs areawide Thursday. The center of the
ridge moves southeast into central and southern Texas late this week
allowing for monsoonal moisture to spread across far West Texas and
New Mexico. Some of this moisture will spread east across the
Permian Basin this weekend so we could see an uptick in showers and
storms just in time for the July 4th holiday. Temperatures will
increase to near normal tomorrow through the end of the week. High
temperature guidance has come down slightly for this weekend, likely
due to increasing moisture. For now will stay on the conservative
side and continue to keep highs mostly in the 90's to near 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  90  69  90 /  20  10   0  10
Carlsbad                       68  93  69  96 /  20  10  10  10
Dryden                         73  95  74  97 /  20  20  10  10
Fort Stockton                  69  90  70  94 /  20  10  10  10
Guadalupe Pass                 64  85  66  89 /  20  10  10  10
Hobbs                          65  91  66  94 /  20  10  10  10
Marfa                          63  84  62  87 /  20  30  10  10
Midland Intl Airport           69  93  70  95 /  20  10   0  10
Odessa                         70  92  71  94 /  20  10   0  10
Wink                           69  93  70  95 /  20  10   0  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, Jun 28, 9:24 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT TUE JUN 28 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
924 PM CDT TUE JUN 28 2016 /824 PM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS THE
NORTHERN PERMIAN BASIN/WESTERN LOW ROLLING PLAINS. SOME OF THESE
STORMS COULD BECOME SEVERE WITH STRONG DAMAGING WIND THE PRIMARY
CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATE TONIGHT FROM LAMESA TO
SNYDER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.